Virginia, 2016

Damaging Winds in Virginia, August 6, 2016

August 6, 2016 · NWS RNK · 3 events in 2 counties and zones

A cold front moved through the area along with its associated showers and storms. A couple of these storms increased in intensity enough to produce damaging winds that downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moved through the area along with its associated showers and storms. A couple of these storms increased in intensity enough to produce damaging winds that downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 6, 3:01 PM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 6, 3:01 PM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
401 PM EDT Sat Aug 6 2016

.SYNOPSIS...
A cold front extends from eastern Pennsylvania to central
Kentucky. This front will drift south tonight, stalling over, or
just to the south of the region on Sunday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 400 PM EDT Saturday...

Summertime upper level ridge covers the southern one half of the
CONUS with a compact 500 mb trough near the Pacific NW coast and
broad cyclonic flow over the Great Lakes and into New England.
Weak surface cold front was stretched from New England, southwest
through the lower Ohio Valley along the southern periphery of the
faster westerly flow aloft associated with the broad cyclone to
the north. Little in the way of dynamic support was associated
with the weak front with the exception for the New England portion
of front where an embedded perturbation aloft will provide
enhanced lift. Southern part of the front has been relying mainly
on daytime heating and thermodynamic support to drive deep
convection closer to the frontal boundary.

For our forecast area, the surface front will be approaching from
the north, coverage of showers and thunderstorms increasing as the
evening progresses. MLCAPE close to 2000 j/kg and DCAPE values of
700 to 1000 will likely drive some strong thunderstorms through at
least sunset. Cloud layer mean wind forecast is from 300 deg at
15 to 20 mph...so the added DCAPE would likely result is some
respectable thunderstorm outflow surface gusts of double those
wind values. An isolated pulse severe storm can't be ruled out,
but with lack of upper level dynamic support, there does not
appear to be an organized threat.

Models gradually bring front through southern WV/VA during the
overnight...winds becoming northerly on the back side of the
front. Convergence along the front will likely result in lingering
convection across the southern forecast area through the overnight
but diminishing in intensity with time. Clouds will also linger,
temperatures remaining mild, although some infiltration of dryer
air north of Interstate 64 may allow for cooler readings farther
north.

On Sunday, the surface front is progged to stall, along or just
south of the VA/NC border. Some drier air will push into northern
portions of the forecast area, but will have trouble making
inroads into this subtropical airmass. Scattered showers and
thunderstorms will once again develop along the frontal zone Sunday
afternoon, although expectation is for the greatest coverage to be
across our southern CWA as opposed to the north. Temperatures
will be more subdued (highs 70s mountains to lower 80s piedmont)
per cloud cover which will likely be pretty extensive across the
southern Appalachians along the frontal zone.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM EDT Saturday...

A shallow upper trof over the northeast US will give way to building
heights as a ridge amplifies over the eastern third of the country.
This will allow surface high pressure over the Great Lakes to more
eastward and briefly wedge down the east side of the Appalachians into
the first part of next week. This will also act to squeeze the
lingering frontal boundary over the region, and pieces of energy and
some moisture from a tropical circulation along the Gulf Coast become
entrained in the synoptic circulation over our region. This is trending
guidance in a wetter direction and will bring an enhanced chance for
showers/storms to our forecast for Sunday night through Monday, but
expect developing southeasterly flow to create some downsloping
conditions far west so will trim POPs accordingly. As the surface high
continues to slide eastward on Tuesday the flow will become more
southeasterly and should help confine the better for precipitation more
to the southern Blue Ridge. The airmass will remain very moist through
the period and there may be potential for some hydro issues due to
locally excessive rainfall mainly Sunday night into Monday. With
wedgelike conditions expect high temperatures to generally be well
below normal.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 330 PM EDT Saturday...

A broad, flat upper level ridge will be in place through the middle of
next week with a surface Bermuda high established off the coast. This
will keep a southerly flow of warm and moisture air coming into the
region. Overall synoptic forcing is weak but diurnal heating in the
unstable warm and moist airmass will help showers/storms bubble up
especially from the Blue Ridge westward. By the end of the week a
shallow trof will be moving through the Great Lakes region as a weak
surface boundary pushes in our direction from the northwest. Energy and
some additional moisture from a remnant tropical circulation also looks
to get absorbed into the synoptic flow as it shifts to a more
southwesterly direction ahead of the trof. This will enhance our
precipitation chances and aerial coverage of showers/storms as we head
into the weekend. Expect seasonally warm temperatures through the
period.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Saturday...

Surface front extends from central PA to northern KY. Scattered to
numerous showers are expected along the front as it moves into
WV/VA this afternoon and evening. Embedded thunderstorms are also
possible with isold surface gusts of 30-40 mph. The general wind
flow ahead of the front is out of the west, with northerly winds
on the back side of the front. A wind shift is expected from west
to the north as the front moves across the forecast area tonight.

Conditions will primarily be VFR this afternoon, then trend lower
as frontal showers move through during the evening. Loss of
daytime heating will bring an end to the shower threat after
midnight, but but do expect patchy fog and stratus to develop.

It is unclear at this time as to how much sub-VFR sort of weather
conditions will linger on Sunday. This will depend on how much dry
air can infiltrate from the north. Model consensus is for the
front to stall over the Carolinas with the low level flow becoming
easterly later Sunday into Monday. If this turns out to be the
case, then clouds will linger with the potential for MVFR or even
IFR conditions due to cigs as we transition into the first part of
the week. Proximity of the front will also determine precipitation
coverage...with greatest coverage of showers expected over the
Carolinas and southern Appalachians Sunday into Monday.

Extended aviation discussion...

An unsettled week is expected with southeast wind flow resulting
in low clouds and occasional showers through Thursday. MVFR cigs
will likely persist through Thursday with potential for IFR
conditions at night.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...PM
Hazardous weather outlook, Aug 6, 3:07 AM EST, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 AM EDT SAT AUG 6 2016

NCZ001-002-018-VAZ007-009>020-022>024-035-WVZ042>044-507-508-070815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
407 AM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>034-043>047-058-059-070815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
407 AM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BRING TORRENTIAL
DOWNPOURS AND COULD LEAD TO LOCALIZED FLOODING. IN ADDITION...A
FEW STORMS COULD BECOME SEVERE WITH ISOLATED DAMAGING WINDS THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 4:04 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT SAT AUG 6 2016

NCZ003-020-062145-
YADKIN-SURRY-
504 PM EDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT YADKIN AND SOUTHEASTERN SURRY
COUNTIES...

AT 500 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROCKFORD...
MOVING SOUTH AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT
CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY RAINFALL CAN ALSO BE
EXPECTED.

LOCATIONS IMPACTED INCLUDE...
YADKINVILLE...
BOONVILLE...
EAST BEND...
HUNTSVILLE...
AND LONE HICKORY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3605 8073 3631 8076 3636 8057 3617 8043
      3616 8044 3614 8044 3612 8045 3612 8049
      3611 8051 3608 8051 3605 8050
TIME...MOT...LOC 2100Z 339DEG 10KT 3627 8066

RAB
Special weather statement, Aug 6, 4:15 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT SAT AUG 6 2016

VAZ047-062200-
BUCKINGHAM-
515 PM EDT SAT AUG 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BUCKINGHAM
COUNTY THROUGH 600 PM EDT...

AT 514 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR SCHUYLER TO NEAR PALMYRA.
MOVEMENT WAS SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS ALONG WITH FREQUENT CLOUD-TO-GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
DILLWYN...
NEW CANTON...
CENTENARY...
AND GOLD HILL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3764 7825 3748 7836 3746 7850 3770 7869
      3768 7866 3768 7865 3769 7864 3770 7865
      3771 7865 3775 7862 3776 7855 3776 7851
      3780 7849 3776 7847 3775 7844 3771 7829
      3769 7824 3768 7824
TIME...MOT...LOC 2114Z 312DEG 14KT 3775 7867 3781 7823

RAB
Special weather statement, Aug 6, 4:34 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT SAT AUG 6 2016

VAZ024-034-035-046-047-062230-
BUCKINGHAM-APPOMATTOX-ROCKBRIDGE-AMHERST-BEDFORD-
534 PM EDT SAT AUG 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
APPOMATTOX...AMHERST...WESTERN BUCKINGHAM...SOUTHERN ROCKBRIDGE AND
NORTHEASTERN BEDFORD COUNTIES THROUGH 630 PM EDT...

AT 532 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF SCHUYLER TO NEAR
NATURAL BRIDGE. MOVEMENT WAS SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT
LIGHTNING AND BRIEF VERY HEAVY RAINFALL CAN ALSO BE EXPECTED WITH
THESE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
BUENA VISTA...
AMHERST...
GLASGOW...
AND CLIFFORD.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3748 7946 3772 7968 3775 7907 3771 7906
      3770 7899 3768 7897 3755 7890 3754 7884
      3754 7882 3756 7881 3759 7883 3760 7881
      3763 7882 3763 7872 3770 7869 3768 7866
      3768 7864 3769 7864 3771 7865 3748 7848
TIME...MOT...LOC 2132Z 304DEG 25KT 3779 7858 3769 7959

RAB
Special weather statement, Aug 6, 5:07 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EDT SAT AUG 6 2016

VAZ024-035-046-047-062300-
BUCKINGHAM-APPOMATTOX-ROCKBRIDGE-AMHERST-
607 PM EDT SAT AUG 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
APPOMATTOX...AMHERST...BUCKINGHAM...AND EASTERN ROCKBRIDGE COUNTIES
AS WELL AS THE CITY OF BUENA VISTA THROUGH 700 PM EDT...

AT 605 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR CENTENARY TO NEAR NEW
GLASGOW TO NEAR BUENA VISTA. MOVEMENT WAS SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
BUENA VISTA...
AMHERST...
DILLWYN...
AND CLIFFORD.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3747 7839 3742 7907 3784 7946 3781 7914
      3778 7911 3779 7909 3772 7907 3770 7899
      3755 7890 3754 7884 3756 7881 3759 7883
      3760 7881 3763 7882 3764 7872 3770 7869
      3768 7864 3771 7865 3776 7861 3775 7853
TIME...MOT...LOC 2205Z 303DEG 30KT 3767 7859 3764 7892 3776 7937

RAB
Special weather statement, Aug 6, 6:12 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT SAT AUG 6 2016

VAZ035-045>047-070015-
BUCKINGHAM-APPOMATTOX-AMHERST-CAMPBELL-
712 PM EDT SAT AUG 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
APPOMATTOX...SOUTHEASTERN AMHERST...SOUTHWESTERN BUCKINGHAM...AND
EASTERN CAMPBELL COUNTIES THROUGH 815 PM EDT...

AT 710 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR MADISON HEIGHTS TO SPOUT
SPRING TO NEAR HIXBURG. MOVEMENT WAS SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT
CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
APPOMATTOX...
CONCORD...
RUSTBURG...
AND PAMPLIN CITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3733 7848 3733 7852 3736 7856 3737 7858
      3740 7859 3734 7860 3732 7863 3725 7868
      3722 7873 3723 7878 3720 7880 3720 7882
      3708 7888 3717 7905 3755 7921 3749 7886
      3754 7865 3735 7845
TIME...MOT...LOC 2310Z 325DEG 37KT 3746 7913 3735 7889 3742 7865

RAB
Special weather statement, Aug 6, 6:17 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT SAT AUG 6 2016

VAZ034-045-070000-
CAMPBELL-BEDFORD-
717 PM EDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMPBELL AND EAST
CENTRAL BEDFORD COUNTIES...

AT 716 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF HUDDLESTON...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. OCCASIONAL
CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY RAINFALL CAN BE EXPECTED
WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
EVINGTON...
AND HODGES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3708 7915 3710 7921 3711 7920 3712 7921
      3711 7922 3712 7925 3713 7925 3713 7926
      3725 7955 3737 7946 3722 7907
TIME...MOT...LOC 2316Z 296DEG 20KT 3726 7942

RAB

The radar

The Roanoke radar (KFCX), 94 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
August 6, 6:35 PM EST
Where
Campbell County, 0.69 mi N of Bedford Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.310, -79.280

Thunderstorm winds blew a tree was blown down along Turkey Foot Road. Damage values are estimated.

Thunderstorm Wind, Bedford

When
August 6, 6:35 PM EST
Where
Bedford County, 0.69 mi S of Forest New London Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.260, -79.330

Thunderstorm winds blew three trees down along Bethel Church Road. Damage values are estimated.

Thunderstorm Wind, Bedford

When
August 6, 7:28 PM EST
Where
Bedford County, 2.9 mi SSE of Gillespie
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
37.181, -79.411

Thunderstorm winds blew multiple trees down along Bishop Creek Road. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657105, 657106, 657109.